Isolated pyridoxine deficiency presenting as peripheral neuropathy after chemotherapy
Pyridoxine deficiency is a rare but identifiable cause of sideroblastic anemia, depression, and peripheral neuropathy. Platinum-based chemotherapy drugs have a structural similarity to pyridoxine, which interferes with the absorption and therefore the effectiveness of the drug. If left untreated, it can lead to irreversible axonal loss and permanent deficits, leading to falls. Our case is a very unusual scenario of isolated pyridoxine deficiency presenting as peripheral neuropathy and depression as a delayed side effect of chemotherapy drugs.
As reported by Barrell et al., peripheral neuropathies encompass a wide range of disorders affecting the peripheral nervous system, including distal sensory neuropathy, mononeuritis multiplex, polyradiculopathies, and neuropathy resulting in nondependent panmodal sensory loss or weakness of the length. . The most common pattern is distal sensory polyneuropathy (DSP), associated with length-dependent peripheral nerve injury resulting in distal-predominant sensory loss, severe pain and weakness, resulting in gait instability, risk of falling and, in some cases, foot ulceration and amputations . Common causes of neuropathy include diabetes-associated neuropathy and vitamin B12 and folate deficiency. Isolated pyridoxine deficiency presenting as peripheral neuropathy has been sparsely reported in case reports.
Pyridoxine deficiency is often associated with concurrent deficiencies of other water-soluble vitamins such as vitamin B12 and folate . Isolated pyridoxine deficiency is very rare in the United States. It is associated with conditions of increased metabolism such as renal failure on hemodialysis or peritoneal dialysis, autoimmune conditions such as rheumatoid arthritis and states of decreased consumption/absorption (pregnancy, protein-energy malnutrition, dependence chronic alcohol abuse, celiac disease or post-bariatric surgery) .
Presentation of the case
A 67-year-old man presented to our clinic with numbness in his legs as his chief complaint. He first noticed it when he was getting a hot stone massage and couldn’t appreciate the heat on his legs up to his knees. However, he could feel the hot stones on his thighs and everywhere else on his body. He also reported associated tingling in his toes down to his knees. He could move around without difficulty and denied any recent trauma to his legs. He was living at home and not currently working. He does not recall any exposure to heavy metals or industrial toxins in the past. He was a current smoker and smoked half a pack a day and denied any other substance use. He had never been tested for HIV and was sexually active with two partners who used intermittent barrier contraception. His medical history includes Non-Small Cell Lung Cancer (NSCLC) in post-chemoradiotherapy remission, chronic prostatitis, prediabetes, anxiety, osteoarthritis, and depression. NSCLC was treated three years ago, with a six month course of carboplatin-etoposide (every four weeks), and has been in remission for a year now. His physical examination revealed altered vibrational sensations bilaterally from the feet to both knees. He also had an altered sense of temperature covering the same region. His gait was unremarkable and the rest of his neurological, cardiac, pulmonary and gastrointestinal examinations were benign.
An extensive workup was initiated, and his cell counts, blood chemistries, liver function tests, HbA1c and sexually transmitted disease panel including syphilis, gonorrhea, chlamydia, HIV and hepatitis , returned within normal limits. Given a history of chemotherapy and an unremarkable initial workup, he was also evaluated for thiamine, pyridoxine, and cobalamin deficiency. As presented in the table 1, his thiamine and cobalamin levels were normal and pyridoxine was at an abnormally low level of 1.6 µg/L and was the only plausible explanation for the patient’s peripheral neuropathy, simultaneously explaining the diagnosis of depression. The patient was placed on oral replenishment with pyridoxine 100 mg once daily with improvement noted within three months of onset.
Using a stepwise approach to assess the cause of our patient’s subacute/insidious acquired, symmetrical, distal, focal sensory neuropathy, a diagnosis of isolated pyridoxine deficiency was established and managed.
Neuropathy, if left untreated, can lead to irreversible axonal loss and permanent deficits. Therefore, identification of the correct etiology is imperative for prevention of further damage, as well as potential reversal and management of neuropathy. Unlike plants and bacteria, mammalian cells cannot synthesize pyridoxine, and dietary intake with meat and vegetables as well as production by gut microflora are the source of pyridoxine for humans. . Dietary intake of pyridoxine is 1-2 mg for adults and absorption is unsaturated . Pyridoxine, similar to cyanocobalamin and folate, is necessary for the metabolism of methionine to cysteine and therefore necessary for neuronal survival . Pyridoxine deficiency is known to impair transcellular signaling between neurons and usually presents as the culmination of various non-specific symptoms that are sometimes difficult to put together. . Clinical signs include depression, anemia, muscle convulsions, hyperirritability and peripheral neuropathy [3,5].
The causes of neuropathy can be classified into two broad categories, inherited and acquired, the former including Charcot-Marie-Tooth (CMT) disease, hereditary transthyretin amyloidosis neuropathy, porphyria, Fabry disease, Refsum’s disease and metachromatic leukodystrophy. Acquired causes include drugs, toxins, immune-mediated, infectious, cancer-related, compressive, and metabolic diseases . Some drug-related causes of pyridoxine deficiency include isoniazid, penicillamine, levodopa, and chemotherapy drugs, which interfere with its metabolism.
The presence of peripheral neuropathy secondary to pyridoxine deficiency in the absence of sideroblastic anemia, similar to our patient, is a rare but known presentation of pyridoxine deficiency, which is reported in the literature but easily missed in the patient assessment. . Previously reported in the literature is a case report with isolated pyridoxine deficiency in a diabetic patient, presenting only as muscle spasms .
Carboplatin is a platinum-based chemotherapy drug used for the treatment of solid tumors, which bind to DNA nucleobases, leading to replication and transcriptional suppression, apoptosis or necrosis of tumor cells. . Commonly observed adverse effects include myelosuppression, renal failure and peripheral neuropathy observed in 4% to 6% of patients after treatment. [8,9]. Spectroscopic studies revealed the formation of a complex between pyridoxine and carboplatin due to the structural similarity with adenine and guanine, resulting in a decrease in the maximum absorbance of pyridoxine compared to its baseline. . In an experimental study on NSCLC, pyridoxine and pyridoxal kinase (PDXK) were found to exacerbate, in a PDXK-dependent manner, the cytotoxicity of cisplatin in vitro and in vivo. Expression of PDXK levels functions as a prognostic biomarker for risk stratification in patients with NSCLC. Low levels have been associated with poor outcomes .
Pyridoxine in high doses interferes with the effectiveness of chemotherapeutic drugs and may also precipitate neuropathy . Adequate management of pyridoxine deficiency in patients at risk includes a daily dose of 6 mg of pyridoxine. A daily dose greater than 50 mg/day if used for more than six months has been shown to be harmful [4,12].
This case emphasizes the identification of pyridoxine deficiency as a rare but known cause of peripheral neuropathy in the population at risk and the monitored dosage of the vitamin due to its narrow therapeutic index. Prophylactic vitamin B12 supplementation in patients undergoing chemotherapy is considered a cost-effective and safe option for preventing the development of cisplatin-induced peripheral neuropathy (CIPN). However, this is a tricky situation with pyridoxine supplementation because, in high doses, it not only interferes with the effectiveness of chemotherapeutic drugs but can also precipitate neuropathy; therefore, a pyridoxine test is necessary before prophylactic treatment. A strong suspicion of chemotherapy-induced peripheral neuropathy secondary to pyridoxine deficiency should be present even if the neuropathy presents late.